Cold Turkey

Webmaster’s Note: NSGCCE does not recommend stopping topical steroid treatment without close medical support. If you intend to do this then the responsibility for the outcome rests with you, totally. The NSGCCE nor any of its contributors or associates will accept any liability whatsoever. 

When I contacted you, you suggested that we saw a dermatologist but D’s GP refused to refer him and prescribed stronger topical steroid cream (betnovate) instead.

We took the decision to stop all topical steroids before using the stronger cream, to give his skin a rest and then take things from there. We were hoping that, having only used the mild hydrocortisone and eumovate creams, and then, mostly in discrete patches, he wouldn’t have too much of a withdrawal process to go through. We were wrong.

About a month after stopping, he stopped sleeping – he was simply wide awake virtually 24 hours a day. His skin got drier and drier and then he suffered an enormous, whole body rebound of inflammation, lichenisation, ‘red-sleeve syndrome’, ‘oozing’ (he has never had wet eczema), blisters under the skin on his hands and arms.

He had no temperature control – he couldn’t produce sweat, and constantly overheated which made him itchy beyond any normal eczema. He could only manage a five minute, gentle game of ‘catch’ with a tennis ball without becoming overheated and frantically itchy. For the overheating, skin level (not deep) itch, D found that chewing small ice cubes (owch!) or eating ice cream helped.

We persevered without topical steroids, using a private GP and dermatologist to keep an eye on D’s general health. For two months, one of us always slept in D’s room to give moral support as he lay awake, quietly or furiously scratching (protected by tubular bandages). The only medication he used was epaderm and luke warm baths with a sock full of oats suspended in it.

Things started to get better the moment we started with the oat baths and reached three months without topical steroids. The red skin disappeared. He went back to school after the summer for just half days. During the fourth month, suddenly he started sleeping better and for the last two weeks has had six glorious hours of unbroken sleep each night (though not so good again for the last three nights, it could be another flare starting, though these are easier now).  The most soothing thing for itch, is to gently use fingertips doing circles and shapes, fast or slow, on the sufferers’ back, perhaps between the shoulder blades.

D is now at the start of month 6 since stopping the use of steroid creams and things are looking more and more positive. The most recent flare caused only a little inflammation and is on it’s way out. Sleep is normal again, although that awful deep-down itch is still present at times. He restarted his chosen sports last month and enjoys social events again.

In short, he’s feeling Human again!

 

One Response to Cold Turkey

  1. On 21/11/2014 at 14:41 Jackie Ellis said:

    There is a direct correlation between this blogpost and the news item you have posted entitled “Can some patients’ bodies become ‘addicted’ to topical steroids?’
    I would add that, in my opinion, mild topical steroids can also cause this.

© 2005-2017 Nottingham Support Group for Carers of Children with Eczema All Rights Reserved © -- Copyright notice by Blog Copyright